Saddle Embolism Kills Man After Hospital Discharge


This case involves a forty-nine-year-old male patient who presented to the hospital complaining of right calf pain and an episode of dizziness associated with a brief loss of consciousness. A CT scan of the head showed the patient had an active bleed in the right cerebellum and a workup for a deep venous thrombosis was positive in the right lower limb. A Bard Recovery Filter was placed as a precaution and the patient was taken off anticoagulants due to his brain bleed. Three days into his admission, the patient complained of shortness of breath and severe chest pain. A pulmonary embolism was suspected and the patient was placed back on anticoagulants with close monitoring of his INR levels. The patient was discharged from the hospital after he was deemed to be medically stable but was found dead two days later in his home. The cause of death was a saddle pulmonary thromboembolus.

Question(s) For Expert Witness

  • 1. Was this patient monitored long enough before being discharged?

Expert Witness Response E-005947

I believe this patient was discharged too soon and proper cogulation stability was not yet reached. Patients may have treatment initiated using concomitant warfarin and unfractionated heparin for five days in the hospital, with discharge on warfarin alone when the international normalized ratio (INR) is two. Alternatively, patients may be discharged on concomitant therapy with a LMWH and warfarin for at least five days. The LMWH is then discontinued in the outpatient setting when the INR reaches two.

RELATED EXPERT WITNESSES

Post Tags